Several questions remain unanswered a day after at least four people died of suspected overdoses in Chattanooga.
The police department issued a warning Tuesday evening, noting "the number of overdose deaths in a short period of time is indicative of extremely dangerous drugs being sold and used."
Police urged the public to be mindful of the warning and to call 911 immediately if they witness an overdose and to not leave that person alone.
No additional deaths were reported as of Wednesday afternoon, police confirmed.
While toxicology reports are still pending, no additional details about the nature of the suspected drugs have been released. And it's still not clear if the deaths were isolated incidents, how widespread the threat is believed to be, or where the drugs are believed to have come from.
The closest answer was a police department response to a comment on its Facebook post indicating that preliminary testing suggested an opiate-based drug is to blame.
No information about the victims, where they were located or their ages has been released, either. The only information police have confirmed is that they were all adult men and women in their mid-20s to mid-40s located in "various" places with no common thread between the locations in which they were found.
Just two weeks ago, something similar happened in Winchester, Tennessee, and the police department there issued a warning of a "dangerous drug."
Over the course of a week, three people were found unresponsive after exposure to fentanyl, the department posted to its Facebook page. All three responded to naloxone — a drug also known by the brand name Narcan that reverses opioid overdoses — and received medical care.
Still, the department warned of the synthetic opioid fentanyl, which is up to 100 times stronger than morphine, being found in marijuana in two of those cases, and that other counties had reported fentanyl in marijuana, prescription pills and heroin.
"We encourage that individuals use caution because Fentanyl can be absorbed by [touch]," the department wrote on Facebook.
In Georgia, CHI Memorial's campus in Fort Oglethorpe has seen an uptick in overdoses, spokeswoman Karen Long said. Between June 1 and 4, the hospital treated five overdoses, one of which was fatal. Four were heroin related.
The Walker County drug task force is investigating.
Here in Chattanooga, it's not clear if police have any suspects, though authorities did confirm that criminal charges could be filed if the drug source is located. It's not clear what those charges would be.
The Hamilton County district attorney's office declined comment on whether drug dealers could or have been prosecuted in connection to fatal overdoses.
According to Times Free Press archives, two co-conspirators were sentenced in 2017 to 10 years in prison for their roles in the 2016 fatal overdose of 24-year-old Logan Whiteaker less than one day after he graduated from the Hamilton County Drug Court.
In the meantime, the Hamilton County Coalition on Wednesday announced a rapid response initiative to provide training on how to use a medication that treats overdoses.
"We are planning a series of overdose reversal training [sessions] and are providing free Narcan [nasal spray] to participants at several locations," coalition executive director Camilla Bibbs-Lee said.
One of those locations will be the Hamilton County Coalition office, located at 5721 Marlin Road, Building 6100, Suite 3200. More locations will be announced and listed on www.hccoalition.org. Those interested can also call 423-305-1449 to schedule training.
"We will also make sure the community is aware of the NuStart Program," Bibbs-Lee said. "This program helps people gain access to in-patient treatment and medication-assisted treatment — even if they don't have insurance. We will also assist with counseling for victims of the household [children and caregivers]. To get in touch with our team, call 423-208-3523."
NuStart is derived from the U.S. Department of Justice's Comprehensive Opioid Abuse Program, coalition officials said. The program's focus is to combat the opioid epidemic by implementing a commitment to reduce opioid abuse and the number of overdose fatalities.
On the front lines, police, firefighters and other first responders have been carrying naloxone, a medication that blocks the effects of opioids such as heroin, fentanyl, oxycodone or similar painkiller drugs.
Ambulances have been carrying naloxone in injectable form since the 1970s, but ambulances often are not the first responders to a scene. And time is critical when treating someone suffering an overdose. A five-minute delay between the time an overdose is discovered and when an ambulance arrives at the scene could be fatal.
On the other side of things, U.S. Sen. Marsha Blackburn, R-Tenn., introduced a new bill on Monday to "ensure that sentencing penalties for trafficking fentanyl reflect the deadliness of the drug," a news release states.
The Ending the Fentanyl Crisis Act of 2019 seeks to reduce the amount of fentanyl that drug traffickers and dealers must be caught with in order for mandatory sentencing minimums to apply.
Under current sentencing guidelines, a trafficker with 2 grams of fentanyl is treated the same as a trafficker with 5 grams of heroin, which is not as deadly as fentanyl.
Blackburn called the Chattanooga deaths "heartbreaking."
"It is clear that we need to take action to deter traffickers and prevent the further loss of life to drug overdose," she said. "My prayers are with the family and friends of these five victims."
Already this year, there were 99 total drug overdoses reported to police in Chattanooga as of May 9. Twenty-three of those people died. In all of 2018, there were 246 overdoses with 105 deaths.
However, not all overdoses are reported to police, and it will take time to confirm actual causes of death.
Erlanger Health System — which treats patients from across Southeast Tennessee, parts of Georgia, Alabama and North Carolina — has seen a recent "uptick in overdose-related hospital visits that seems to be hitting those in their 20s to mid-30s," said Dr. Ron Buchheit, an emergency physician at Erlanger.
Comparing 2018 to 2019, the three months between March and May had a 20% increase in overdose-related visits, averaging about 95 cases a month, said Jeneen Carman, an emergency services leader at Erlanger Health System. Overdose-related visits to the Children's Hospital have remained the same, at about 20 cases per month.
"[The] concern is the overdose patients that may have been exposed to lethal amounts of fentanyl," Carman said. "We are reminding staff to utilize universal precautions and personal protective equipment in all patient contacts that are overdose related."
Staff writer Elizabeth Fite contributed to this story.
Contact Rosana Hughes at firstname.lastname@example.org or 423-757-6327 with tips or story ideas. Follow her on Twitter @HughesRosana.